Kentucky, 2009

Hail and Damaging Winds in Kentucky, July 1, 2009

July 1, 2009 · NWS JKL · 8 events in 5 counties and zones

A small cluster of severe thunderstorms produced large hail and isolated reports of wind damage across an area just north of the Tennessee border during the predawn hours of July 1st. Reports of golf ball size hail were common.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A small cluster of severe thunderstorms produced large hail and isolated reports of wind damage across an area just north of the Tennessee border during the predawn hours of July 1st. Reports of golf ball size hail were common.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 30, 9:20 PM EST, 2 hours 40 minutes earlier.

Area forecast discussion, Jun 30, 9:20 PM EST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
1020 PM EDT TUE JUN 30 2009

.SHORT TERM.../THE REST OF TONIGHT/...UPDATED

01Z SFC ANALYSIS SHOWS A BROAD AREA OF UNSEASONABLY DEEP LOW PRESSURE
CENTERED OVER THE EASTERN GREAT LAKES AND AFFECTING MUCH OF THE
OHIO VALLEY. WITH THIS A SHORT WAVE IS CROSSING THROUGH THE AREA LATE
THIS EVENING AND THROUGH THE OVERNIGHT. ALREADY THIS HAS CAUSED A FEW
ISOLATED SHOWERS AND THUNDERSTORMS TO DEVELOP TO OUR WEST. EXPECT
THIS CONVECTIVE THREAT TO TRANSLATE EAST THROUGH OUR CWA DURING THE
EARLY MORNING HOURS. ACCORDINGLY...WILL UPDATE THE FORECAST TO
INCLUDE A SLIGHT CHANCE OF A SHOWER OR THUNDERSTORM THROUGH THE
NIGHT. THE REST OF THE FORECAST WAS IN GOOD SHAPE AND THE ONLY OTHER
ADJUSTMENTS WERE MADE TO BETTER MATCH CURRENT OBSERVATIONS AND
TRENDS. UPDATES OUT SHORTLY.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TONIGHT THROUGH WEDNESDAY NIGHT/

LOW PRESSURE SYSTEM OVER THE GREAT LAKES REMAINS ANCHORED IN PLACE
THROUGH THE ENTIRE SHORT TERM PERIOD. THUS FAR MODELS HAVE HANDLED
SHORT WAVE LOBES AROUND THIS LOW VERY POORLY...EVEN WHEN IN
RELATIVELY GOOD AGREEMENT WITH TIMING AND POSITION. MOS GUIDANCE HAS
BEEN OVER SHOOTING POPS AS WELL...AND IS OF LITTLE IF ANY HELP IN
THIS AREA. SREF TENDS TO KEEP THINGS DRY OVER EASTERN KENTUCKY AS
WELL...WITH EFFECTS OF THE LOW REMAINING JUST OUT OF OUR REACH TO THE
NORTH AND EAST. DECIDED TO USE A BLEND OF THE NAM AND GFS...
INCREASING POPS 18 TO 30 HOURS INTO THE SHORT TERM PERIOD AS MODELS
AND MOS GUIDANCE SEEM TO FOCUS ON MAIN SHORTWAVE DIVING INTO THE
BASE OF THE LOW LATE IN THE PERIOD. KEPT MENTION OF THUNDER AS MID
CAP APPEARS TO WEAKEN WITH TIME.

.LONG TERM.../THURSDAY THROUGH TUESDAY/

ON THURSDAY...THE MODELS START OUT IN GOOD AGREEMENT WITH AN UPPER
LOW PRESSURE SYSTEM NORTH OF LAKE EIRE AND ANOTHER UPPER LOW OVER
NORTHERN ALBERTA AND THE UPPER HIGH OVER NORTH TEXAS. A COLD FRONT
WILL BE WELL SOUTH OF THE AREA. THE LEADING EDGE OF THE NEXT SYSTEM WILL
BE MOVING INTO THE AREA ON FRIDAY NIGHT AND SHOULD MAKE FOR A WET 4TH
OF JULY FOR THE AREA. THE MODELS DIFFER WITH THE TIMING OF THE NEXT
SYSTEM...HOWEVER AT THE VERY LEAST THERE SHOULD BE SOME SCATTERED
AFTERNOON AND EVENING THUNDERSTORMS ACROSS THE COAL FIELDS. A COLD
FRONT SORT OF STALL OVER THE AREA ON SUNDAY AND THEN MOVE BACK SOUTH
OF THE AREA ON SUNDAY NIGHT. MY CONFIDENCE IN THE LONG TERM IS THE
BEST OF THE LAST THREE DAYS AS THE MODEL SEEM TO BE SETTLING IN WITH
BETTER AGREEMENT WITH THE GENERAL PATTER. TIMING WILL STILL BE AN
ISSUE...HOWEVER THE GENERAL PATTERN IS IN MUCH BETTER AGREEMENT.

&&

.AVIATION.../00Z TO 24Z/

VFR CONDITIONS EXPECTED THROUGH THE TAF FORECAST PERIOD. SOME HIGH
BASED CUMULUS AT AROUND 6K FEET AGL WILL BE MOVING INTO THE AREA
OVERNIGHT AS A WEAK DISTURBANCE PASSES THROUGH THE AREA. CU FIELD
ASSOCIATED WITH THE LARGE LOW PRESSURE SYSTEM OVER THE GREAT LAKES
WILL BE MORE PREVALENT AND LOWER...WITH CIGS DROPPING TO AROUND 4K
FEET ON WEDNESDAY. MODEL GUIDANCE HAS BEEN OVERDOING THREAT FOR
RAIN...SO FOR NOW LEFT ANY MENTION OF SHOWERS OUT OF THE FORECAST.
BUT SOME SHOWER ACTIVITY CAN NOT BE RULED OUT WEDNESDAY
AFTERNOON...GENERALLY FROM AROUND KJKL...NORTHWARD.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...RAY/GREIF
LONG TERM....JJ
AVIATION...GEOGERIAN
Hazardous weather outlook, Jun 30, 9:25 PM EST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
1025 PM EDT TUE JUN 30 2009

KYZ044-050>052-058>060-068-069-104-106>120-020530-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-
KNOTT-OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
1025 PM EDT TUE JUN 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

AN ISOLATED THUNDERSTORM WILL BE POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AFTERNOON AND NIGHT...AND
ALSO SATURDAY NIGHT THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KYZ079-080-083>088-020530-
PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
1025 PM EDT TUE JUN 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

AN ISOLATED THUNDERSTORM WILL BE POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AFTERNOON AND NIGHT...AND
ALSO AGAIN SATURDAY NIGHT THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

HAL/GREIF

In the hours before

Special weather statement, Jun 30, 10:23 PM EST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1123 PM EDT TUE JUN 30 2009

KYZ085>087-010400-
WHITLEY-KNOX-BELL-
1123 PM EDT TUE JUN 30 2009

...A STRONG THUNDERSTORM TO AFFECT SOUTH CENTRAL KNOX AND CENTRAL
WHITLEY AND WEST CENTRAL BELL COUNTIES THROUGH MIDNIGHT EDT WEDNESDAY
MORNING...

AT 1123 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LIBERTY...
MOVING EAST AT 30 MPH.

THIS STORM WILL BE NEAR WOFFORD AROUND 1130 PM EDT...SUTTONS MILL
AROUND 1135 PM EDT...LOUDEN AROUND 1140 PM EDT...GATLIFF AROUND 1145
PM EDT...CARPENTER AROUND 1150 PM EDT...

RESIDENTS SHOULD VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO 1
INCH PER HOUR...GUSTY WINDS UP TO 35 MPH...OCCASIONAL LIGHTNING AND
SMALL HAIL IN THESE AREAS.

GEOGERIAN
Special weather statement, Jun 30, 10:38 PM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1138 PM EDT TUE JUN 30 2009

KYZ068-079-080-010415-
ROCKCASTLE-PULASKI-LAUREL-
1138 PM EDT TUE JUN 30 2009

...A STRONG THUNDERSTORM TO AFFECT SOUTH CENTRAL ROCKCASTLE AND
NORTHEASTERN PULASKI AND CENTRAL LAUREL COUNTIES THROUGH 1215 AM EDT
WEDNESDAY MORNING...

AT 1138 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR VALLEY OAK...
MOVING EAST AT 30 MPH.

THIS STORM WILL BE NEAR BLOSS AROUND 1145 PM EDT...BILLOWS AROUND
1150 PM EDT...DILLON AROUND 1155 PM EDT...BERNSTADT AROUND MIDNIGHT
EDT...CARMICHAEL AROUND 1205 AM EDT...

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO
ONE PER HOUR...GUSTY WINDS UP TO 35 MPH...OCCASIONAL LIGHTNING AND
SMALL HAIL IN THESE AREAS.

GEOGERIAN
Local storm report, Jun 30, 11:39 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1239 AM EDT WED JUL 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1232 AM     HAIL             FAUBUSH                 37.07N 84.83W
07/01/2009  E1.75 INCH       PULASKI            KY   FIRE DEPT/RESCUE

&&

JCARICO
Local storm report, Jun 30, 11:59 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1259 AM EDT WED JUL 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 AM     HAIL             SOMERSET                37.08N 84.61W
07/01/2009  E1.00 INCH       PULASKI            KY   LAW ENFORCEMENT

            REPORTED AT THE SOMERSET MALL.

&&

JCARICO

The radar

The Jackson,KY radar (KJKL), 123 km away, was scanning. The volume nearest the first event began at 04:59 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Pulaski

When
July 1, 12:00 AM EST to 12:03 AM EST
Where
Pulaski County, Pulaski
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.220, -84.630

A trained spotter reported quarter to golf ball size hail.

Hail, Rockcastle

When
July 1, 12:20 AM EST to 12:35 AM EST
Where
Rockcastle County, Mt Vernon
Measured
2 in hail
Reported by
Public
Coordinates
37.350, -84.350

Hail, Pulaski

When
July 1, 12:27 AM EST to 12:32 AM EST
Where
Pulaski County, Faubush
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
37.070, -84.820

Golf ball size hail fell in Faubush. The report had to be entered in EDT due to software limitations.

Hail, Pulaski

When
July 1, 12:45 AM EST to 12:50 AM EST
Where
Pulaski County, Somerset
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.100, -84.600

Quarter size hail fell at the Somerset Mall. The report had to be entered in EDT due to software limitations.

Thunderstorm Wind, Jackson

When
July 1, 12:55 AM EST to 1:00 AM EST
Where
Jackson County, 2 mi W of Gray Hawk
Measured
54 kt (62 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
37.400, -83.986

Trees were blown down on Highway 290.

Hail, Jackson

When
July 1, 1:00 AM EST to 1:04 AM EST
Where
Jackson County, 2 mi NE of Gray Hawk
Measured
1 in hail
Property damage
$5,000
Reported by
Department of Highways
Coordinates
37.420, -83.924

Quarter size hail fell and trees were blown down on Highway 587. Some hail was still laying around in piles around dawn.

Thunderstorm Wind, Owsley

When
July 1, 1:14 AM EST to 1:24 AM EST
Where
Owsley County, Travellers Rest
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Department of Highways
Coordinates
37.450, -83.800

The tops of trees were blown out and power lines were down. There also piles of small hail still on the ground at around 6:30 am.

Thunderstorm Wind, Letcher

When
July 1, 3:00 AM EST to 3:10 AM EST
Where
Letcher County, Gordon
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
36.980, -83.020

A tree was blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186806, 186807, 186804, 186805, 186808, 186809, 186810, 186811.